Maine, 2011

Damaging Wind in Maine, September 29, 2011

September 29, 2011 · NWS GYX · 1 event in 1 county or zone

A broad area of surface low pressure moving into New England spawned areas of showers and thunderstorms. One isolated storm produced some wind damage in mid coast Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A broad area of surface low pressure moving into New England spawned areas of showers and thunderstorms. One isolated storm produced some wind damage in mid coast Maine. Another storm produced a gust of 43 mph at a buoy offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 29, 6:39 PM EST, 43 minutes earlier.

Area forecast discussion, Sep 29, 6:39 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
739 PM EDT THU SEP 29 2011

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE WILL MOVE VERY SLOWLY ACROSS THE
NORTHEASTERN STATES THROUGH THE WEEKEND. THIS WILL MAKE FOR
UNSETTLED WEATHER CONDITIONS. EXPECT SOME SUNSHINE
FRIDAY...HOWEVER RAIN CHANCES WILL INCREASE SATURDAY AND SUNDAY AS
THE LOW PRESSURE SYSTEM STALLS OVER NEW ENGLAND. SHOWERS WILL
CONTINUE INTO EARLY NEXT WEEK AS THE SYSTEM FINALLY MOVES EAST.
COOLER AND DRIER HIGH PRESSURE WILL BUILD INTO NEW ENGLAND BY
MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 730 PM...LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO
SWEEP NORTHEASTWARD ACROSS SOUTHERNMOST MAINE. THIS TREND WILL
CONTINUE...WITH STORMS PRODUCING LOCALLY FREQUENT
LIGHTNING...HEAVY DOWNPOURS...AND LOCALLY GUSTY WINDS UP TO 40 MPH
AS THE LINE SWEEPS NORTHEASTWARD UP THE COASTAL PLAIN.

BEHIND THIS LINE...LIGHTER RAINS/SHOWERS EXIST ACROSS ACROSS NH
EXTENDED SWWD TO THE LOWER HUDSON VALLEY OF NY. OVERALL...HIGHEST
POPS /CAT/ WILL CONTINUE THROUGH THIS EVENING THEN LIKELY END
RATHER ABRUPTLY AROUND MIDNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE AREA REMAINS IN A WEATHER LULL ON FRIDAY AS THE MAIN UPPER LOW
APPROACHES FROM THE GREAT LAKES. THE MODELS CONTINUE TO SLOW DOWN
THIS SYSTEM AND HANG IT UP IN THE GULF OF MAINE AS A COASTAL LOW
FORMS. THIS WILL THEN ALLOW RAINFALL TO BEGIN STREAMING NORTHWARD
TOWARD NEW ENGLAND LATE FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MESSY WEEKEND AHEAD AS THE UPPER LOW TO OUR WEST DIGS SOUTH AND
STRENGTHENS. A SURFACE LOW WILL SPIN UP NEAR LONG ISLAND HELPING TO
FOCUS RAIN ALONG THE COAST. TROPICAL MOISTURE WILL BE TAPPED AS
OPHELIA PASSES WELL OFFSHORE. FORECAST SOUNDINGS INDICATE
PRECIPITABLE WATER VALUES AROUND AN INCH AND A HALF. WE MAY BEGIN
TO SEE SOME FLOODING PROBLEMS OVER THE FOOTHILLS AND HIGHER
TERRAIN BY SUNDAY MORNING AS A WARM FRONT ROTATES NORTH THROUGH
THE REGION CAUSING TRAINING OF ECHOES. SOME OF THE MORE FLASH
FLOOD PRONE RIVERS MAY REACH BANKFULL...AND URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE.

THE VERTICALLY STACKED LOW WILL ESSENTIALLY STALL JUST TO OUR WEST
SUNDAY BUT WILL BEGIN TO FILL. WE WILL GET SOME DRY AIR ENTRAINMENT
OVER NEW HAMPSHIRE AND MAINE AS THE BULK OF THE RAIN STAYS NORTH AND
WEST OF THE LOW. STILL...EXPECTING A WET DAY WITH PLENTY OF SHOWERS.
MONDAY WILL BE SIMILAR AS THE SYSTEM FINALLY PULLS EAST...WITH THE
COLD FRONTAL PASSAGE OCCURRING MONDAY. RAIN WILL FINALLY BEGIN TO
SHUT OFF EXCEPT OVER THE HIGHER TERRAIN WHERE UPSLOPE PROCESSES WILL
PREVAIL. THE REMAINDER OF THE WEEK LOOKS DRY AND COOLER AS CANADIAN
HIGH PRESSURE MOVES IN.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...MVFR OR LOWER CONDITIONS CONTINUE TONIGHT IN RAIN AND
DRIZZLE. IMPROVING CONDITIONS FRIDAY AS PRECIP MOVES NORTHWARD.

LONG TERM...MVFR CONDITIONS POSSIBLE SATURDAY IN SHOWERS AND FOG.
EXTENDED PERIOD OF IFR OR LOWER POSSIBLE SATURDAY NIGHT INTO
MONDAY IN RAIN SHOWERS AND FOG...IMPROVING BY MIDDAY TUESDAY.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORY CONTINUES IN THE OUTER WATERS
FOR SEAS AND WINDS THROUGH EARLY FRIDAY. THE HAZARD MAY NEED TO BE
SWITCHED TO HAZARDOUS SEAS ONLY ON FRIDAY AS WINDS SUBSIDE.

LONG TERM...SMALL CRAFT CONDITIONS WILL BE NEEDED FOR HAZARDOUS SEAS
SATURDAY NIGHT THROUGH MONDAY AS LOW PRESSURE PASSES OVER THE GULF
OF MAINE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ150-152-154.

&&

NEAR TERM...MLE
Hazardous weather outlook, Sep 29, 2:10 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 PM EDT THU SEP 29 2011

MEZ007>009-012>014-018>022-NHZ001>010-013-301915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
310 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-301915-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
310 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PREDICTED TIDE LEVELS ARE NEAR 11.5 FT ON FRIDAY...AND WEAK SURGE
AND SOME WAVE ACTION COULD LEAD TO MINOR FLOODING AROUND THE TIME
OF HIGH TIDE DURING THE EARLY AFTERNOON.

A SLOW MOVING LOW PRESSURE SYSTEM COULD LEAD TO HEAVY RAINFALL
AND FLOODING PROBLEMS SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-301915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
310 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 4:51 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
551 PM EDT THU SEP 29 2011

NHZ008>010-013-292245-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
551 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 645 PM EDT...

AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM DUNBARTON TO
4 MILES WEST OF LONDONDERRY...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF CONCORD TO 6 MILES WEST OF DERRY...MOVING NORTHEAST AT
30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LONDONDERRY...DUNBARTON...DERRY...BOW...SOUTH HOOKSETT...HOOKSETT...
SANDOWN...CHESTER...SUNCOOK AND PEMBROKE THROUGH 645 PM EDT.

HEAVY DOWNPOURS AND MINOR FLOODING...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4293 7146 4295 7139 4300 7139 4301 7144
      4303 7146 4306 7153 4305 7163 4310 7167
      4314 7167 4314 7170 4315 7171 4352 7129
      4302 7089 4283 7143

MLE
Special weather statement, Sep 29, 5:44 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT THU SEP 29 2011

MEZ012-018-019-023-NHZ004-006-009-010-013-292330-
BELKNAP-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR
YORK-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN OXFORD-STRAFFORD-
644 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...OXFORD COUNTY...CARROLL COUNTY...ROCKINGHAM COUNTY...YORK
COUNTY AND CUMBERLAND COUNTY THROUGH 730 PM EDT...

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM MIRROR LAKE
TO 2 MILES NORTHWEST OF NEWMARKET...OR ALONG A LINE EXTENDING FROM 9
MILES SOUTHWEST OF OSSIPEE TO 3 MILES SOUTHWEST OF DURHAM...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MIRROR LAKE...MELVIN VILLAGE...ELLACOYA STATE PARK...EAST
ALTON...CENTER BARNSTEAD...ALTON BAY...STRAFFORD...NEWMARKET...NEW
DURHAM AND LEE THROUGH 730 PM EDT.

HEAVY DOWNPOURS CAUSING MINOR FLOODING...FREQUENT CLOUD-TO-GROUND
LIGHTNING...AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4356 7045 4302 7098 4357 7149 4412 7103

MLE
Special weather statement, Sep 29, 6:27 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
727 PM EDT THU SEP 29 2011

MEZ007-008-012-013-018>021-023>026-NHZ004-006-300100-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL YORK-INTERIOR
CUMBERLAND-INTERIOR YORK-KENNEBEC-LINCOLN-NORTHERN CARROLL-NORTHERN
FRANKLIN-NORTHERN OXFORD-SAGADAHOC-SOUTHERN CARROLL-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-
727 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY...LINCOLN COUNTY...OXFORD COUNTY...CARROLL
COUNTY...YORK COUNTY...CUMBERLAND COUNTY AND FRANKLIN COUNTY THROUGH
900 PM EDT...

AT 727 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHWEST OF FRYEBURG TO 11 MILES SOUTH OF YORK...OR ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF FRYEBURG TO 11 MILES SOUTHEAST OF
KITTERY...MOVING NORTH AT 50 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND WEST NEWFIELD...EMERY MILLS...YORK...
SPRINGVALE...SHAPLEIGH...SANFORD...PORTER...PARSONSFIELD...NORTH
BERWICK AND NEWFIELD THROUGH 900 PM EDT.

HEAVY DOWNPOURS CAUSING MINOR FLOODING...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4401 7110 4508 7060 4398 6958 4370 6985
      4376 6991 4371 7007 4365 7003 4367 7004
      4369 7013 4365 7017 4361 7010 4364 7017
      4353 7023 4352 7036 4344 7033 4335 7042
      4331 7055 4307 7066

MLE

The radar

The Portland,ME radar (KGYX), 36 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sagadahoc

When
September 29, 7:22 PM EST to 7:25 PM EST
Where
Sagadahoc County, Phippsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.820, -69.820

A severe thunderstorm downed trees on power lines in Phippsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347678.